Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Honolulu, HI

March 9, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2009, 4:01 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2009, 4:01 AM HST (14:01 UTC)
Expired
Mar 9, 2009, 6:46 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WGHW50 PHFO 091401
FFWHFO
HIC007-091700-
/O.NEW.PHFO.FF.W.0007.090309T1401Z-090309T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
401 AM HST MON MAR 9 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 700 AM HST.

* AT 358 AM HST...KAUAI POLICE REPORT THAT THE HANALEI BRIDGE 
  REMAINS CLOSED DUE TO FLOODING FROM EARLIER HEAVY RAINFALL. 

* OTHER LOCATIONS IN THE WARNING INCLUDE HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.

&&

LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955

$$
R BALLARD
1 follow-up statement
195 
WGHW70 PHFO 091646
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
646 AM HST MON MAR 9 2009

HIC007-091653-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-090309T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
646 AM HST MON MAR 9 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS IN THE 
WARNING AREA HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. 
KAUAI POLICE REPORT THAT THE HANALEI BRIDGE IS NOW OPEN.

LAT...LON 2226 15955 2223 15930 2202 15936 2203 15955

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 3:30 AM HST, 31 minutes earlier.

Area forecast discussion, Mar 9, 3:30 AM HST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST MON MAR 9 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH NORTHWEST OF KAUAI WILL MAINTAIN UNSETTLED
WEATHER ACROSS THE MAIN HAWAIIAN ISLANDS DURING THE FIRST HALF OF
THIS WEEK. THIS FEATURE IS EXPECTED TO DRAG EASTWARD AND CLEARING
THE ISLANDS BY WEDNESDAY NIGHT. A NEW HIGH PRESSURE SYSTEM NORTHWEST
OF THE STATE WILL SUPPLY THE ISLANDS WITH A COOL NORTHEAST WIND FLOW
THE REST OF THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...
THE BULK OF THE LAYERED MID AND HIGH CLOUDS CONTINUES TO EASE OUT OF
THE BIG ISLAND WITH THE BACK EDGE OF THE LAYERED CLOUD FIELD NOW
LOCATED ALONG THE ISLAND/S EASTERN SHORES. HENCE...THE WINTER
ADVISORY FOR THE BIG ISLAND SUMMITS WILL DROPPED SHORTLY OR BY 6 AM
TODAY.THE CIRRUS CLOUDS WILL STILL BE WITH US TODAY...THANKS TO THE
SUBTROPICAL JET STREAM.

THE DEPARTURE OF THE MIDDLE CLOUDS WILL ALLOW AMPLE SUNSHINE TO SEEP
THROUGH THE THIN CIRRUS CLOUDS. WITH LIGHT WINDS...AMPLE MOISTURE
AND HEATING...IN A UNSTABLE ENVIRONMENT...THE BIG ISLAND CAN EXPECT
SOME LOCALLY HEAVY SHOWERS THIS AFTERNOON ALONG WITH THE SLIGHT
CHANCE OF A THUNDERSTORMS BOTH THIS MONDAY AND TUESDAY AFTERNOONS.
DITTO THIS FOR THE SMALLER ISLANDS PARTICULARLY KAUAI AND OAHU.

THE WEATHER OVER KAUAI WAS UNSETTLED PART OF SUNDAY EVENING. THE
RAIN FROM THE HEAVY SHOWERS OVER THE MOUNTAINS SPILL DOWN THE
HANALEI RIVER AND SUBSEQUENTLY CLOSED THE HANALEI BRIDGE. ISOLATED
THUNDERSTORMS ARE ALSO PRESENT OVER THE WINDWARD WATERS OF OAHU AND
KAUAI.

THE LOW LEVEL WINDS WILL REMAIN STRONGER ACROSS THE ISLAND/S
WINDWARD WATERS...OF AROUND 20 KNOTS. THE WINDS ARE SLATED TO BE
LIGHTER OVER THE THE ISLANDS. THIS IS DUE IN PART OF A SURFACE OR
LOW LEVEL TROUGH IN THE VICINITY OF THE KAUAI CHANNEL THIS MORNING.

HOWEVER... THIS PATTERN WILL CONTINUE INTO WEDNESDAY...WHERE BY
WEDNESDAY EVENING...WE CAN EXPECT THE TRADES TO PICKUP.

THE GFS MODEL BRINGS DOWN A COLD FRONT FROM THE NORTH FRIDAY NIGHT
WITH THE PARENT LOW ABOUT 500 MILES NORTH OF THE ISLANDS. THE
CONSENSUS OF THE MODELS SUPPORTS THE LOW FURTHER EAST. NEVER THE
LESS...A FRONTAL FEATURE OR SHEAR LINE IS LIKELY THURSDAY AFTERNOON
OR EVENING. WITH THE DEGREE OF UNCERTAINTY AT THIS POINT...THE WIND
GRIDS REFLECTS A NORTH TO NORTHWEST WIND COMPONENT SATURDAY INSTEAD
OF A WEST DIRECTION.

&&

.MARINE...
SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE ALENUIHAHA
CHANNEL AND WATERS SOUTH OF THE BIG ISLAND UNTIL 6 PM MONDAY.

SURF-WISE...THE SWELL DATA FROM BUOY 51001 LOCATED NORTHWEST OF
KAUAI...SUGGEST THE HIGHEST THE SURF WILL GET TO IS 14 FEET ON
OAHU/S NORTH SHORE. SO WE WILL BE MONITORING THE BUOY DATA
CLOSELY...WHETHER AN ADVISORY IS NECESSARY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

H LAU

In the hours before

Local storm report, Mar 9, 1:17 AM HST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
117 AM HST MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/09/2009                   KAUAI              HI   LAW ENFORCEMENT

            KAUAI POLICE DISPATCH REPORTS HANALEI BRIDGE CLOSED WITH
            UP TO 3 FEET OF WATER FLOWING OVER THE ADJACENT ROADWAY.
            RELAYED BY DCO LIHUE.

&&

RBALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:07 PM HSTAreal Flood AdvisoryHFOHawaii100 min
Mar 8, 9:34 PM HSTSmall Craft AdvisoryHFO54 hr
Mar 8, 11:00 PM HSTFlash Flood WarningHFOKauai5 hr
Mar 9, 7:22 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao32 hr
Mar 9, 11:42 AM HSTSpecial Marine WarningHFO67 min

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.